Colorado, 2005

Flash Flood and Hail in Colorado, August 20, 2005

August 20, 2005 · NWS PUB · 2 events in 1 county or zone

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 2:11 AM MST, 10 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 2:11 AM MST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
311 AM MDT SAT AUG 20 2005

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY A BOUNDARY IS MOVING SOUTHWESTWARD THRU THE SERN PLAINS
AND A FEW SHOWERS HAVE DEVELOPED BEHIND IT...SO HAVE ADDED SOME ISOLD
SHOWERS TO THE FORECAST.  WATER VAPOR IMAGES SHOW THE MSTR PLUME OVR
THE AREA.  LOW LVL MSTR OVR THE SERN PLAINS INCREASED OVER NIGHT
BEHIND OUTFLOW BOUNDARY.  THERE IS THE POTENTIAL FOR SOME LOW CLOUDS
AND PATCHY FOG TO DEVELOP THIS MORNING ACRS PORTIONS OF THE SE
PLAINS.

MAIN CONCERN FOR TODAY IS PCPN CHANCES ACRS THE AREA.  MODELS SHOW
QG ASCENT OVR MUCH OF THE AREA.  OVR THE SE PLAINS THE SFC BOUNDARY
WL LIKELY BE BACKING UP TO ALONG THE SERN MTS LATER THIS MORNING
AND UPSLOPE FLOW ALONG AND NEAR THE ERN MTS WL SERVE TO FOCUS PCPN
IN THIS AREA...AND WL KEEP THE HIGHEST POPS HERE BUT WL ONLY GO SCT
BASED ON MOS VALUES.  TEMPS ALOFT OVR WRN AREAS CHANGE LITTLE TODAY
SO WL KEEP TEMPS SIMILAR TO YESTERDAY.  OVR THE E TEMPS COOL
SLIGHTLY.  AFTER THE EVENING HOURS THERE DOES NOT SEEM TO BE MUCH
REASON TO KEEP MUCH CHANCE FOR PCPN GOING MOST AREAS...SO WL
DECREASE POPS AND BLEND WITH SURROUNDING AREAS.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

THE MAIN FORECAST CHALLENGE WILL BE THE DAILY...MAINLY DIURNAL...
POTENTIAL FOR SHRA/TSRA ACROSS S CNTRL/SERN CO.

SUN THROUGH FRI...MOISTURE AND INSTABILITY SHOULD REMAIN OVER THE
CNTRL ROCKIES FROM SUN THROUGH FRI. SO...WILL MAINTAIN LOW POPS/WX
CHANCES EACH FOR MAINLY DIURNAL SHRA/TSRA. INTERESTING THAT THE
GFS80 HARDLY PRINTS OUT ANY QPF FOR WED THROUGH FRI...HOWEVER...
THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY TO MAINTAIN LOW
POP CHANCES...WHICH IS NEAR CLIMO FOR THIS TIME OF THE YEAR.
ALSO...WITH EACH MODEL RUN...THE GFS80 HAS TENDED TO RE-INTRODUCE
QPF ACROSS S CNTRL AND SERN CO. TEMPS SHOULD BE AT OR SLIGHTLY
ABOVE AVE READINGS FOR LATE AUG. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

28/17
Hazardous weather outlook, Aug 20, 5:18 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
618 AM MDT SAT AUG 20 2005

COZ058>089-093>099-211300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
618 AM MDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY AND TONIGHT.  THE MAIN THREATS FROM THE STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.  SOME STORMS MAY
ALSO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO EACH AFTERNOON AND EVENING THROUGH THE
PERIOD. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP
TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
August 20, 12:15 PM MST to 12:31 PM MST
Where
El Paso County, 9 mi NE of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.700

Flash Flood, El Paso

When
August 20, 12:50 PM MST to 2:00 PM MST
Where
El Paso County, 4 mi NE of Colorado Spgs
Reported by
TRAINED SPOTTER
Coordinates
38.867, -104.767

Flooding thunderstorm rains caused two to two and a half feet of water to run over roadways...causing several vehicles to become stranded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473689, 5473690.